Q: How Can He be Bipolar
My husband has just been told that he is bipolar. I do not really
agree with this. He has been tested and has been atending group therpy.
He does have some type of problem I agree but I dont see this. He suffers
from insomna. He is 45 yrs old. In the past has been over 10 yrs ago he
was drug and achocol depended.
My husband was born hyper so his mother said. He has always worked
2 to 3 jobs and had little sleep. He is always up and going 50 miles an
He went to his regular Dr. to get something to help him sleep and
slow down. He has given him 2 different things. Did not help. He will take valumes (that he gets from a friend) To help him relax. This is not a good thing
and he went to a clinic to try to find out what to do.
Because he can not sleep well and has no down time (works 7 days a
week most days 12 hrs or more) he can not relax. He is hyper 247. He is never
depressed. They have put him on depakote and trazodone.
My guestion is how can he be (bi)polar when he is one way all the
time. He is afraid to take the depakote because of the side effects and is it
the right med? He needs help because he is older and he his working and stessing
all the time now.
Dear Tammy --
It's fair to wonder, and the "one way all the time" part does raise
some questions about this diagnosis. When he reaches a point where the
"symptoms" (even if it's more of a "just the way he always
is" thing) are clearly getting worse and beginning to interfere with his
and your quality of life in a very significant way, then there may be a
justification for a medication approach and the risks/possible side effects that
go with it. Before that, trying a psychotherapy approach with less
risk/side effects could be considered, if he'd go: to work on examining how it
is that he "can't relax", at minimum. But if that doesn't work,
and exercise or other lifestyle change doesn't seem possible, or hasn't worked,
it might be time to consider a medication approach. Maybe that's where you
At that point, is Depakote the "right"
medication to consider? With his substance use in the past, he/you/and the
doc' should be worried about the Valium use, which has addictive potential much
like alcohol, even though it might help quite a bit in the short run. Depakote
is actually rather similar in some ways to Valium, in terms of what it does, so
he might actually really like it -- and there is not the same risk of tolerance
and dose going up over time as there is with Valium. You're right, there
are some risks. The risk of weight gain and metabolic changes is in my
view the biggest one, and being careful not to let that happen (tell the doc',
lower the dose) may protect people pretty well against that risk.